Pennsylvania, 2007

Flash Flood in Pennsylvania, June 11, 2007

June 11, 2007 · NWS PHI · 1 event in 1 county or zone

A nearly stationary thunderstorm was able to drop a Doppler Radar estimated 4 to 5 inches of rain in a two hour time span on the morning of the 11th in a small area of central Chester County. This caused small streams to flood in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A nearly stationary thunderstorm was able to drop a Doppler Radar estimated 4 to 5 inches of rain in a two hour time span on the morning of the 11th in a small area of central Chester County. This caused small streams to flood in the area. Streams overflowing caused flooding along Broad Run Road in West Bradford Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 10, 9:00 PM EST, 6 hours 30 minutes earlier.

Area forecast discussion, Jun 10, 9:00 PM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1000 PM EDT SUN JUN 10 2007

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE OVER THE REGION WILL DISSIPATE
TONIGHT. OUR REGION WILL REMAIN BETWEEN HIGH PRESSURE LOCATED OVER
THE GREAT LAKES AND LOW PRESSURE LOCATED WELL OFF THE COAST ON
MONDAY AND TUESDAY. AN AREA OF HIGH PRESSURE WILL MOVE INTO THE
REGION ON WEDNESDAY AND CONTINUE TO AFFECT THE WEATHER INTO
SATURDAY. WARM AIR WILL SURGE BACK INTO THE REGION ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTION OVER THE NWRN PART OF THE FA, AIDED BY THE INSTAB THAT
HAS BEEN SLOW TO DIMINISH AND THE LEFT FRONT QUAD OF THE UPPER JET
DIVING BETWEEN THE CUTOFF TO THE NE AND THE RIDGE TO THE SW, HAS
ONLY GRADUALLY WEAKENED OVER THE COURSE OF THE EVENING. THAT UPPER
JET IS PROGGED TO CLEAR OUR AREA AT 06Z, AND AFTER THAT WEVE GONE
WITH THE SLIGHT CHANCE POPS FOR THE AREA EXCEPT SW AWAY FROM THE
LOW. WE HAVE PATCHY FOG WHERE RAIN FELL THIS EVENING (WE HAD A
REPORT FROM THE RDG AREA OF 1.19 INCHES, WHILE THE RDG ASOS REPORTED
0.90 INCHES), AND OUR CLOUD COVER, TEMPS AND DWPTS MATCH CURRENT
CONDITION AS OF 01Z. MET/MAV MOS GUIDANCE VERY CLOSE ON OVERNIGHT
TEMPS AND USED FOR FORECAST.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
CONTINUED WITH CHANCE POPS FOR MONDAY FOR OUR ENTIRE FORECAST
AREA AS THE ONSHORE FLOW WEAKENS, THE CLOUDS COVER BEGINS TO BREAK
AND WE BECOME A LITTLE MORE UNSTABLE THANKS TO THE STRONG JUNE
SUN. MONDAYS PRECIP SHOULD BE LARGELY DRIVEN BY DAYTIME HEATING
SO IT MAY LINGER INTO THE EVENING HOURS BUT IT SHOULD DISSIPATE
WELL BEFORE MIDNIGHT.

INFLUENCE OF LOW TO THE EAST CONTINUES INTO TUESDAY WITH BOTH NAM
AND GFS ROTATING MORE MOISTURE INTO THE REGION.
AGAIN...PRECIPITATION EXPECTED TO BE DIURNALLY DRIVEN AS DAYTIME
HEATING RESULTS IN ENOUGH INSTABILITY TO WARRANT CHANCE POPS.

LEANED TOWARD SLIGHTLY WARMER DAYTIME MAXIMA IN GFS MOS GUIDANCE
FOR MONDAY AND TUESDAY. NIGHTTIME LOWS WERE BLEND OF VERY CLOSE
NAM/GFS MOS GUIDANCE.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WEDNESDAY CONTINUES WITH DIURNALLY DRIVEN POPS DUE TO MOISTURE
REMAINING IN AREA FROM ATLANTIC LOW. CONDITIONS DRY OUT FOR
THURSDAY INTO SUNDAY PERIOD. TEMPERATURES START OUT BELOW SEASONAL
NORMALS EARLY IN THIS PERIOD WITH WARMING AS WE MOVE INTO THE
WEEKEND. 12Z GFS RUN MORE AGGRESSIVE WITH SHORTWAVE AND COLD FRONT
APPROACHING THE REGION LATE SAT INTO SUN BUT THIS SOLUTION
DISCOUNTED AT THIS TIME. WENT WITH HPC PREFERRED SOLUTION DRIVEN
MAINLY BY ECMWF.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SCT-BKN STRATO CU COVERED JUST ABOUT ALL OF THE REGION THIS EVENING.
THE SHWRS AND TSTMS IN THE NW EVENTUALLY WILL DISSIPATE. FROM
TTN-ILG ON SOUTH AND EAST.  EXPECT CIGS TO HOLD AROUND 3000 TO 3500
FT AT MOST LOCATIONS OVERNIGHT. PATCHY EARLY MRNG HAZE IS POSSIBLE
MAINLY AT ABE/RDG WITH SOME 5 MI VSBY.

MONDAY...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE DAY. BUT AS THE
SUN WARMS THINGS UP IN THE AFTN, SCATTERED TSTMS COULD RETURN WITH
MVFR AND LCL IFR CIG/VSBY.

AFTERNOON AND EVENING TSTMS ARE POSSIBLE TUE AND WED. A BACKDOOR
FRONT WILL DROP DOWN FROM THE NORTH ON WED.

&&

.MARINE...
GENERALLY TRANQUIL CONDITIONS ARE FORECAST TO CONTINUE THROUGH
FRIDAY WITH THE EXCEPTION OF ANY TSTMS THAT MIGHT DEVELOP THIS
EVENING...MONDAY AFTN/EVENING...AND WED. SCA CONDITIONS ARE NOT
ANTICIPATED THROUGH FRI.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...SZATKOWSKI
NEAR TERM...SZATKOWSKI
SHORT TERM...SZATKOWSKI
LONG TERM...SZATKOWSKI
AVIATION...RNS
MARINE...RNS
Hazardous weather outlook, Jun 11, 3:15 AM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 AM EDT MON JUN 11 2007

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-121100-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
415 AM EDT MON JUN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA AND NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-121100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
415 AM EDT MON JUN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE AND FOR DELAWARE BAY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 2:27 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
327 AM EDT MON JUN 11 2007

PAZ067-110830-
CHESTER-
INCLUDING THE CITY OF...WEST CHESTER
327 AM EDT MON JUN 11 2007

...AN ISOLATED THUNDERSTORM WITH HEAVY RAIN IN CHESTER COUNTY...

AT 3:25 AM, NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE AN
ISOLATED THUNDERSTORM WITH HEAVY RAIN IN CENTRAL CHESTER COUNTY
AROUND COATESVILLE, THORNDALE AND DOWNINGTOWN. THE THUNDERSTORM
DEVELOPED AROUND 2:00 AM OVER THAT LOCATION AND IT HAS REMAINED
NEARLY STATIONARY.

RADAR ESTIMATES INDICATED THAT AROUND TWO AND A HALF INCHES OF RAIN
HAD FALLEN AT THORNDALE BETWEEN 2:00 AND 3:15 AM. THE HEAVY RAIN
IS EXPECTED TO CONTINUE UNTIL AROUND 4:00 AM, AS THE THUNDERSTORM
IS EXPECTED TO BEGIN TO WEAKEN.

THE HEAVY RAIN WILL LIKELY RESULT IN FLOODING IN AREAS OF POOR
DRAINAGE. DO NOT DRIVE THROUGH FLOOD WATERS, THE WATER MAY BE
DEEPER THAN YOU THINK IT IS.

IOVINO

The radar

The Philadelphia radar (KDIX), 113 km away, was scanning. The volume nearest the first event began at 08:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chester

When
June 11, 3:30 AM EST to 5:30 AM EST
Where
Chester County, 3 mi SW of Downingtown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.989, -75.740

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25740.